Kansas, 2023

Winter Weather in Kansas, December 2, 2023

December 2, 2023 · NWS GID · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 8 a.m. and 2 p.m. on this Saturday, a sneaky mesoscale snow band materialized along a narrow, southwest-northeast oriented axis from northwest Kansas into south central Nebraska, slicing across primarily the northwest half of Phillips County in this North Central Kansas area along the way. Based on limited ground-truth reports from social media along with NOHRSC analysis, this band dumped generally 2-5 inches of slushy/wet snow within northern and western Phillips County...including 5.0 five miles north-northwest of Logan, and 4.5 about halfway between Phillipsburg and Prairie View. Totals dropped off considerably in eastern/southern sections of Phillips County along with northwestern Smith County, with a CoCoRaHS observer six miles east of Phillipsburg receiving only 0.8. Although amounts in the heart of the band solidly exceeded forecast expectations of 1 or less, impacts were held in check, due in part to very light winds only around 5 MPH. Even where the heaviest amounts fell, snow cover did not last very long, with some of it melting already on the afternoon of the 2nd after precipitation ended (temperatures rose to 35-40 degrees F), and the remainder disappearing on the 3rd (high temps 45-50 F).

As for the meteorological background and event timing, and starting in the mid-upper levels, the main player was a broad shortwave trough that traversed the heart of the Central Plains from west-to-east during the calendar day of the 2nd. Looking into the lower levels, this mesoscale snow band was clearly tied to the development of a narrow stripe of frontogenesis particularly evident between 700-850 millibars. The final light snow bands/flurries of the day faded away within and/or departed North Central Kansas between 1:30 and 3:30 p.m.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 2, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 2, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
552 AM CST Sat Dec 2 2023

...Aviation Update...

.DISCUSSION...(Today through Friday)
Issued at 415 AM CST Sat Dec 2 2023

Key Messages:

* Forecast remains on track for a minor band of snow to bring the
  potential (30-50% chance) for up to around a half inch of
  accumulation today, mainly in the 6AM to 4PM time frame. This
  could lead to a couple hours of slick roads, mainly this morning

* Low end chances (20-30%) for rain/snow mix have been added to
  the forecast for Sunday with another brief disturbance, mainly
  for areas N and E of the Tri-Cities. However, the more
  widespread weather aspect will be gusty NW winds of 30-40 MPH.

* Main story for the new work week will be steadily rising
  temperatures...becoming unseasonably warm by Wed and Thu with
  highs in the upper 50s to upper 60s!

Forecast Details:
Quick look at the "big picture" early this morning reveals a broad
upper trough with main axis running N/S along Rockies/High Plains
region. Subtropical ridging is noted over the Caribbean, nosing
into the Gulf of Mexico, with seasonably fast SWrly upper flow
noted between the trough/ridge. Several shortwaves/vorticity
maxima can be seen within the broader trough, with our next
weather maker for today ejecting NE from CO into NW KS. This wave
will try to deepen/phase with another small piece of energy near
Salt Lake City and produce a small/narrow swath of minor snow
today (see next paragraph for more details). Yet another shortwave
can be seen moving onshore the Pac NW that will quickly slide SE
and affect the region on Sunday. Overall, this pattern is not too
dissimilar to 24 hrs ago when today's wave was also just moving
onshore the Pac NW. This pattern is not uncommon with strong and
persistent "atmospheric river" events where several vorticity
maxima/shortwaves are embedded within a strong upper jet - which
can be difficult for the models to get a handle on more than 24
hrs in advance due to small/compact nature, quick movement, and
lower density obs over Pacific Ocean. This explains the addition
of precipitation chances for Sunday (see third paragraph), which
was alluded to as a possibility in yesterday AMs AFD.

As for today's minor snow band...again not a lot of changes to the
forecast with this package. Radar returns have been steadily incr
over NW KS over the past hr and expect this trend to continue as
the wave shifts NE through the day today. Will take some time to
saturate the lower levels given sfc dew points only in the teens,
but once that occurs, forecast soundings suggest the potential for
a couple hours of a "burst" in intensity within a relatively
narrow SW to NE corridor. Areas with greatest risk (30-50% chance)
for minor snow accums of dusting to half inch look to be 30 miles
on either side of a line from around Alma to Central City. The
timing, along with potential brief bursts of moderate snow, could
lead to some slick roadways mainly this morning when temps are
coldest. Temps are forecast to rise into at least mid 30s to
around 40 areawide (perhaps mid 40s far W), which should limit
impacts for the aftn hrs. Wind will be modest today out of the S
at only 5-15 MPH. Certainly not a situation where folks should
cancel plans today, but wouldn't hurt to allow for extra time this
morning, particularly for areas around Tri-Cities and to the SW.

Yet another disturbance will slide through the area on Sunday,
though this time with more of a NW to SE track as the broader
upper trough axis slides into the MS River Valley. This wave has a
very compact, but potent, look to it on satellite this AM, and
models have generally trended stronger with it over past 24 hrs.
As such, have introduced some low end 20-30% precipitation chcs
for areas mainly N and E of the Tri-Cities to account for this.
Looks like precipitation type could be a mix of rain and snow,
depending on precipitation intensity and exact timing. With more
of a midday or aftn timing and temps generally at least a couple
deg warmer than today, favor the idea of more rain than snow, and
thus currently do not have any snow accumulations for Sunday with
this forecast and currently not expecting any travel impacts.
Precip chcs with this wave favor NE portions of the forecast area,
but a much broader sensible weather aspect will be strong NWrly
wind gusts of 30 to 40 MPH, perhaps locally up to around 45 MPH.
So even though temps may be a bit warmer than today, its not going
to be anymore pleasant bc of the wind.

What WILL BE more pleasant is the weather for the upcoming work
week, particularly in the Wed-Thu time frame. Models remain
consistent that temps will steadily warm over the next several
days, likely peaking Wed into Thu with highs across the board in
the upper 50s to upper 60s...which is easily 15 to 20 deg above
normal for early Dec. There will be some breeze to accompany the
warmup, particularly on Thu, but really not that bad by Dec
standards as gusts are forecast to peak mostly below 30 MPH. While
not a glaring concern at this time, wouldn't be surprised to see
at least some elevated fire weather concerns with the warmup, as
well, at least for far SW/W counties (like Furnas to Rooks).

Ensembles are in general agreement that temps will decr late next
week into next weekend, though there remains significant
differences w/r/t the rate/magnitude of cooling. Broadly speaking,
there are hints of a potentially more active wintry weather
period towards the 10th, or so, of the month, which could may
garner some social media attention given dearth of active weather
between now and then. Take any specific info you may see
regarding that time frame with a giant grain of salt, though, as
any potential system is likely at least a week (7+ days) away and
much can (and will) change in the modeling over that time.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 550 AM CST Sat Dec 2 2023

Today: Main concern is the potential for band of lgt snow and
reductions to MVFR conditions. Main time frame of potential is
16-17Z through 21-22Z. Have CIGs down into the 2-3K ft range and
VSBYs at 6sm...though further reductions can't be ruled out, at
least briefly. Winds will be fairly lgt at 7-10kt out of S-SW.
Confidence: Medium.

Tonight: Incr CIGs and decr clds expected this evening. Winds will
veer from SSW to W but remain lgt at around 5-8kt. Some guidance
indicates potential for at least patchy fog late in the period,
but with generally unfavorable Wrly wind direction and limited
agreement in guidance, held off on including any formal groups at
this time. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, Dec 2, 3:16 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
316 AM CST Sat Dec 2 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
316 AM CST Sat Dec 2 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A band of light snow will develop between 6 AM and 4 PM on
Saturday. There is a 30 to 50 percent chance of minor
accumulation of around a half inch, or less, with this snow band,
possibly leading to an hour or two of slick roads where the
heavier snow showers develop. The most favored corridor is along
and south of the Platte River and along and north of Highway 36.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
December 2, 7:00 AM CST to 2:00 PM CST
Where
Phillips forecast zone
Reported by
Social Media
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Social media snowfall reports included 5.0 inches five miles north-northwest of Logan, and 4.5 roughly halfway between Phillipsburg and Prairie View.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146753.